Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Raleigh, NC

July 5, 2002Harnett County, Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 7:49 PM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 7:49 PM EDT (23:49 UTC)
Expired
Jul 5, 2002, 8:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Harnett County, NC, Johnston County, NC, Wake County, NC

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:00 PM EDTHail 1Drug Store, NC
Jul 5, 8:16 PM EDTThunderstorm Wind 50 EFuquay Spgs, NCTrees and powerlines were blown down in Fuquay-Varina.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS52 KRAH 052349
SVRRAH
NCC085-101-183-060030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA
  HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM BETWEEN GARNER AND ANGIER...MOVING SOUTHEAST AT 10 
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GARNER
  BENSON
  COATS CROSSROADS

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$
DGS/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 5, 6:54 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    5 W SMITHFIELD            NC   1.75 INCH HAIL
07/05/02   JOHNSTON                       REPORTED BY NWS WEATHER
                                          SPOTTER.

0630 PM    MCGEE CROSSROADS          NC   1.75 INCH HAIL
07/05/02   JOHNSON                        REPORTED BY NEWS CHANNEL
                                          14

KK
Local storm report, Jul 5, 7:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    SELMA                     NC   55 MPH TSTM WIND GUST
07/05/02   JOHNSTON                       55 MPH WIND GUST REPORTED
                                          BY SKYWARN.

KK
Local storm report, Jul 5, 7:23 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    SELMA                     NC   55 MPH TSTM WIND GUST
07/05/02   JOHNSTON                       55 MPH WIND GUST REPORTED
                                          BY SKYWARN.

0714 PM    SELMA                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       TREES DOWNED ON BUFFALO
                                          ROAD NEAR RIVER ROAD.
                                          REPORTED BY SKYWARN.

0715 PM    SELMA                     NC   TORNADO
07/05/02   JOHNSTON                       TORNADO REPORTED BY
                                          SKYWARN IN BUFFALO AND
                                          RIVER ROADS AREA. DEBRIS
                                          SEEN AND ROTATION OBSERVED.

KK
Local storm report, Jul 5, 7:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
735 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    SELMA                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       SKYWARN REPORTS TREES
                                          DOWNED WITH SOME HOUSES
                                          DAMAGED BY TREES ON OAK
                                          STREET IN SELMA
Local storm report, Jul 5, 7:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
740 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    SELMA                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       SKYWARN REPORTS TREES
                                          DOWNED WITH SOME HOUSES
                                          DAMAGED BY TREES ON OAK
                                          STREET IN SELMA

0710 PM    2 SW RED OAK              NC   .75 INCH HAIL
07/05/02   NASK

KK
Local storm report, Jul 5, 7:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
744 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CASTALIA                  NC   1.00 INCH HAIL
07/05/02   NASH                           REPORTED BY SKYWARN

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningRAHJohnston12 min
Jul 5, 6:04 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
Jul 5, 6:17 PM EDTSevere Thunderstorm WarningRAHJohnston43 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
Jul 5, 6:31 PM EDTSevere Thunderstorm WarningRAHHalifax29 min
Jul 5, 7:02 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash28 min
Jul 5, 7:03 PM EDTSevere Thunderstorm WarningRAHWilson42 min
Jul 5, 7:13 PM EDTTornado WarningRAHJohnston32 min
Jul 5, 7:17 PM EDTSevere Thunderstorm WarningRAHWayne28 min
Jul 5, 7:26 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax49 min
Jul 5, 7:54 PM EDTFlash Flood WarningRAHWilson66 min
Jul 5, 7:57 PM EDTFlash Flood WarningRAHJohnston2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.